Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS JSJ

October 14, 2019

NWS JSJ issued this flash flood warning at Oct 14, 2019, 2:02 PM CDT. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2019, 2:02 PM CDT (19:02 UTC)
Expired
Oct 14, 2019, 4:30 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 58 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 2:30 PM CDTFLASH FLOODJayuya, PRA MINOR MUDSLIDE WAS REPORTED AT ROAD 5141.
Oct 14, 2:30 PM CDTFLASH FLOODJayuya, PRAT ROAD 144, KM 2.2 A SIGNIFICANT PORTION OF THE ASPHALT WAS REMOVED DUE TO HEAVY RAIN, CAUSING THE ROAD TO BE CLOSED.
Oct 14, 2:30 PM CDTFLASH FLOODJayuya, PRROAD 528 WAS FLOODED.
Oct 14, 2:30 PM CDTFLASH FLOODJayuya, PRROAD 531, SECTOR LOS SAJOS WAS FLOODED.
Oct 14, 2:30 PM CDTFLASH FLOODJayuya, PRTHE RIVER AT BRIDGE LOS PADUAS WAS RUNNING ABOVE IT BANKS AT ROAD 144.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

420 
WGCA52 TJSJ 141902
FFWSJU
PRC073-141-142030-
/O.NEW.TJSJ.FF.W.0035.191014T1902Z-191014T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
302 PM AST Mon Oct 14 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Jayuya Municipality in Puerto Rico...
  Utuado Municipality in Puerto Rico...

* Until 430 PM AST

* At 301 PM AST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jayuya and Utuado

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1833 6661 1832 6659 1830 6657 1826 6656
      1824 6656 1823 6655 1819 6654 1817 6666
      1832 6669 1832 6664 1833 6662

$$

DS
2 follow-up statements
110 
WGCA52 TJSJ 142025
FFWSJU
PRC073-141-142130-
/O.EXT.TJSJ.FF.W.0035.000000T0000Z-191014T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
425 PM AST Mon Oct 14 2019

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Jayuya Municipality in Puerto Rico...
  Utuado Municipality in Puerto Rico...

* Until 530 PM AST

* At 421 PM AST, emergency management officials from Jayuya reported 
  flooding along roads 528, 531, 5141 and 144. Additional showers 
  are possible across Jayuya and Utuado during the next hour. Up to 
  three inches of rain have already fallen. Flash flooding is 
  already occurring.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1833 6661 1832 6659 1830 6657 1826 6656
      1824 6656 1823 6655 1819 6654 1817 6666
      1832 6669 1832 6664 1833 6662

$$

DS
384 
WGCA72 TJSJ 142122
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
522 PM AST Mon Oct 14 2019

PRC073-141-142130-
/O.EXP.TJSJ.FF.W.0035.000000T0000Z-191014T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jayuya PR-Utuado PR-
522 PM AST Mon Oct 14 2019

...THE FLASH FLOOD WARNING FOR JAYUYA AND UTUADO MUNICIPALITIES WILL
EXPIRE AT 530 PM AST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 1833 6661 1832 6659 1830 6657 1826 6656
      1824 6656 1823 6655 1819 6654 1817 6666
      1832 6669 1832 6664 1833 6662

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 12:47 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 14, 12:47 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
147 PM AST Mon Oct 14 2019

.SYNOPSIS...

An increase in showers and thunderstorms are expected over the
next several days as moisture increases from an approaching
tropical wave, and a TUTT low cutoff from the main flow. Then by
the middle of the week unsettled and wet continues are expected
to prevail through the weekend. These conditions are a result of
increasing moisture from the deep tropics combining with a cutoff
low to the south of Puerto Rico. Also, this activity will be
propelled by local and diurnal effects.

&&

Short Term...Rest of today through Wednesday...

Light easterly winds and increasing low level moisture convergence
will continue across the region today. The TUTT and weak upper low
northeast of the northern Leewards will remain in place, but is
expected to gradually become amplified and sink southwest across the
northern Leewards and northeast Caribbean by Wednesday while
strengthening. This will maintain a NW-N anticyclonic wind flow in
the upper levels through Wednesday and thus provide good ventilation
across the region through the period. Forecast soundings continue to
suggest increasing instability aloft resulting in better chance for
convection over the region during the period. This along with an
induced surface trough in place, and a tropical wave approaching the
area will favor a fairly moist and unstable environment at least
through Tuesday. This expected scenario will be followed a gradually
drying trend on Wednesday as a drier air mass accompanying a saharan
air layer will move across the region.

That said and given the current and expected weather pattern, the
forecast calls for mostly scattered showers across the local waters
during the rest of today with increasing potential for thunderstorm
activity throughout the day through Tuesday. Afternoon thunderstorm
activity over land should be focused across the interior and western
PR this afternoon, with enough periods of locally heavy rainfall to
cause urban and small stream flooding in isolated areas. Similar
conditions expected on Tuesday, however increasing cloud coverage
and rainfall intensity is forecast across the islands especially
during the afternoon hours.

On Wednesday, a drier airmass is forecast as an area of saharan dust
crosses the region trailing the tropical wave. Therefore expect
early morning and afternoon convection to be of lesser coverage.
Showers and isolated thunderstorm development will however remain
possible in isolated areas over and around the local islands.

&&

LONG TERM...Thursday through Wednesday...

The long-term period looks unsettled and wet as a result of deep
tropical moisture provided by several tropical waves, and a TUTT low
that is forecast to cutoff south of Puerto Rico.

Thursday, a TUTT low beings to deepen to the northeast of Puerto
Rico during the morning. Additionally, northerly winds will pull
moisture from the central Atlantic into Puerto Rico Thursday
afternoon. The added moisture will combine diurnal and local effect
to produce showers and isolated thunderstorms. Late Thursday night a
tropical wave is forecast to move into the southern Caribbean waters
just east of the U.S. Virgin Islands.

Friday,  the tropical wave will continue to transverse over the U.S.
Virgin Islands, Culebra and St.Thomas during the morning. Therefore
showers are expected during the morning across the aforementioned
areas. Also on Friday morning the TUTT low is forecast to become
cutoff from main flow just to the southeast of Puerto Rico. The
position of the TUTT  low is the feature to watch closely if the
TUTT low cutoff more to the southwest of the area this will
increase the upper-level divergence over Puerto Rico,  would support
favorable upper-level conditions conducive for the development of
deep convection in the form of numerous showers and thunderstorms.
However, at this time guidance shows Puerto Rico remaining on the
substance side of the cutoff low, with available moisture and local
effects supporting the development of diurnal convection.

Saturday through the rest of the weekend guidance shows the cutoff
low weakening and moving to the northwest, or over Puerto Rico. Deep
tropical moisture is expected to continue to move over Puerto Rico
and the U.S. Virgin Islands. Precipitable water values during this
time are forecast to range from 1.8 to 2.2 inches. The moisture and
local effects will support the development of showers and
thunderstorms during the afternoon  mainly across the interior and
western areas of Puerto Rico. However, we can not rule out can't
showers and thunderstorms developing elsewhere during the afternoon.

On Sunday, another surge of moisture is forecast to push across the
U.S. Virgin Islands and Puerto Rico this will continue the unsettled and
unsettled conditions across the region through Tuesday.

Tuesday, moisture is expected to decrease in the afternoon as a
drier air mass enters the area from the east, however, patches of
moisture are expected to move through the area with showers and
isolated thunderstorms as a result of diurnal and local effects.

Wednesday, a tropical wave is forecast to enter the Caribbean waters
and increase moisture and showers and isolated thunderstorms.

&&

.AVIATION...

Prevailing VFR durg prd. SHRA/Isold TSRA ovr ctrl and west interior
of PR and vcty USVI and Northern Leeward Islands til 14/23z. SCT-BKN
lyrs nr FL022...FL050 en route btw islands with Isold SHRA/TSRA ovr
rest of flying area durg prd. SFC winds fm E-SE btw 10-15 kts with
sea breeze variations bcmg lgt/vrb aft 14/23z. SHRA/Isold TSRA with
cause brief MTN top obscr ovr ctrl PR til 14/23z.

&&

.MARINE...

Choppy seas will continue this afternoon as a northerly swell
continues to weaken across the regional waters. Seas up to 5 feet
are expected over the next several days with the possibility of
showers and isolated thunderstorms. The high risk of rip currents
will continue to decrease as the northerly swell energy continues
to diminish across the local waters this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  77  89 /  40  50  50  30
STT  79  88  77  88 /  50  50  50  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....TW
Hazardous weather outlook, Oct 14, 6:00 AM CDT, 8 hours 2 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
502 AM AST lunes 14 de octubre de 2019

AMZ710>745-PRZ001>013-151000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
502 AM AST lunes 14 de octubre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvia fuerte y
vientos en rafagas breves esta tarde a traves de porciones del
centro y oeste de Puerto Rico igual que a traves de porciones del
area metropolitana de San Juan.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas a
para las playas del noroeste a noreste de Puerto Rico. Existe un
riesgo moderado de corrientes marinas para el resto de las playas
del noreste de Puerto Rico, algunas playas del suroeste de Puerto
Rico y las playas del norte y este de Vieques y Culebra.

.Dias dos hasta el siete...martes a domingo

Se espera un riesgo moderadoo de corrientes marinas a traves de las
playas del norte de Puerto Rico al igual que algunas playas de
Vieques y Culebra durante los proximos dias. Se esperan aguaceros y
tronadas en horas de la tarde cada dia esta semana, lo cual pudiera
resultar en inundaciones urbanas y de riachuelos, especialmente a
traves de porciones del oeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-151000-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente
del Caribe-
502 AM AST lunes 14 de octubre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para algunas playas a lo largo de la costa norte y oeste de
San Tomas y Santa Cruz, al igual que Cramer Park en Santa Cruz.

.Dias dos hasta el siete...martes a domingo

Se espera un riesgo moderado de corrientes para algunas de las
playas locales durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
Juan.

In the hours before

Special weather statement, Oct 14, 1:12 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service San Juan PR
212 PM AST Mon Oct 14 2019

PRZ006-009-141915-
Central Interior-Western Interior-
212 PM AST Mon Oct 14 2019

...A STRONG THUNDERSTORM WILL AFFECT JAYUYA...CIALES...OROCOVIS AND
UTUADO MUNICIPALITIES...

At 210 PM AST, a strong thunderstorm was located over Orocovis,
moving west at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jayuya, Orocovis and Utuado.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1825 6638 1818 6637 1817 6668 1828 6669
TIME...MOT...LOC 1810Z 092DEG 13KT 1821 6641

DS
Special weather statement, Oct 14, 1:18 PM CDT, 44 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
212 PM AST lunes 14 de octubre de 2019

...UNA TRONADA FUERTE ESTARA AFECTANDO LOS MUNICIPIOS DE JAYUYA,
CIALES, OROCOVIS Y UTUADO...

A las 210 PM AST, una tronada fuerte estaba localizada sobre
Orocovis y Utuado movienose al oeste a 15 mph.

Viento en exceso de 30 mph es posibles con esta tronada.

Las localidades incluye...
Jayuya Orocovis y Utuado.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Rayos pueden caer a 10 millas de la tronada. Busque refugio seguro
dentro de un edificio o vehiculo.

DS/FRG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 1:07 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 14, 1:12 PM CDTSpecial Weather StatementJSJ63 min
Oct 14, 2:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 14, 2:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 14, 2:51 PM CDTAreal Flood AdvisoryJSJ114 min
Oct 14, 4:04 PM CDTAreal Flood AdvisoryJSJ85 min

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.